Page 1 of 2 12 LastLast
Results 1 to 10 of 16

Thread: Unexplained Nausea? Ringing in the ears?

  1. #1
    Join Date
    Jun 2005
    Location
    Ottawa, Ont
    Posts
    119
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default Unexplained Nausea? Ringing in the ears?

    Just wondering.....Does anyone else have alot of nausea as a lupus symptom? Normally nausea is associated with drugs but I don't think the drugs I am on normally cause nausea. (pred, plaquenil, imovane, metoprolol) I find that it normally hits me at 2:00in the afternoon and then comes and goes in waves after that. Its frustrating - it feels like morning sickness almost every day!! But in waves and I am often bedridden with it. Same with the ringing in the ears....it has been with me pretty well since the lupus first appeared but I haven't been able to find any way to get rid of it. Anyhow, if anyone has these symptoms, Iwould love to hear about it since they don't seem to be standard ones and my doctor just scratches his head....
    thanks alot,
    karen
    PS I have wondered about early stages of vertigo (my mom has that) but I don't get the spins so I don't think its that.

  2. #2
    Join Date
    Oct 2006
    Location
    Adel, GA
    Posts
    114
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    I am just wondering about the ringing in your ears. You may have to change the type of NSAIDs that you are using. I know that I had to switch from one type to another a few times during the course of this illness as I had the ringing in the ears and nausea, vomitting and stomach ache. The Plaquenil can also cause you to become nauseated. Are you taking your medications after you eat? I would ask the doctor about switching some of your meds.

    Hugs, Kathleen
    Live one day at a time: It's easier that way

    Dx with SLE in 1994
    Dx with Sjogrens 1994
    Dishydrotic Eczema 1974
    Severe Osteo-Arthritis

    Meds:
    Imuran 125mg
    Plaquenil 400mg
    Sulindac (Clinoril) 400mg
    Soma prn up to 4 times a day
    Darvacet prn

  3. #3
    Join Date
    Apr 2006
    Location
    Tacoma, WA
    Posts
    79
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    I had alot of trouble with nausea when I first got on prednisone and plaquinil. I found that if I took it about 30 minutes after eating breakfast in the morning, it helped. I think having an empty stomach when you take it may be a reason for the nausea. Also, my doctor told me to break up the medication into two doses a day to help with it, too. I have always had a sensitive stomach, but after being on the meds for a few months, the nausea went away. Oh, make sure to eat protein for breakfast. That is helpful, too. Anyway, hope something I said brings you relief!

  4. #4
    Join Date
    Aug 2006
    Posts
    1,574
    Thanks
    0
    Thanked 1 Time in 1 Post

    Default Hi, Kelly

    Actually, nausea is a very common side effect of both plaquenil and beta-blockers like metaprolol. Sometimes drug-induced nausea improves after you have been on the medication for a couple of weeks - but sometimes persists the whole time you are on the medication. Beta-blockers can cause severe nausea in some people. If you are on once a day meds, taking them at night before you go to bed may make nausea more manageable. You may need a prescription anti-nausea medicine like zofran.

    Ringing in the ears is called tinnitus - it can be caused by a variety of different things, but you should always contact your doctor if you experience ringing in your ears while taking plaquenil - it could indicate that the plaquenil is affecting your hearing. So definitely call your doctor about this. You should probably also be seen by an ENT specialist to rule out any medical reason for your tinnitus.

  5. #5
    Join Date
    Jun 2005
    Location
    Ottawa, Ont
    Posts
    119
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    thanks for the great replies. I really appreciate it. I went off of plaquenil once for about 4 months and the nausea /tinnitus didn't really change. I also had it before starting the metoprolol, but I think there is a correlation with predinisone and nausea. Especially since it hits at around 2:00 - 5 hours after taking any meds. I did go to an ENT who thought the tinnitus was probably caused by lupus.
    Anyhow - thanks again for all of the help. This is such a fantastic site. I will try the breakfast protein tip as well!!

  6. #6
    Join Date
    Aug 2006
    Posts
    1,574
    Thanks
    0
    Thanked 1 Time in 1 Post

    Default

    Do the nausea and the ringing in the ears seem to happen at the same time, or be unrelated? If the nausea seems to be happening after meals, it might be related to your gallbladder. For some reason, women with lupus seem especially prone to gallbladder disease - the gallbladder seems to stop working even though no gallstones are present, and it can cause awful nausea. If eating a meal high in fat, or dairy products seem to make you feel worse. you might ask your doctor about the possibility of gallbladder problems.

  7. #7
    Join Date
    Jun 2005
    Location
    Ottawa, Ont
    Posts
    119
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default gallbladder

    MaryCain
    I have never investigated the gallbladder but I do feel worse often after eating. I try to avoid high fat and dairy as a rule. Are you a medical doctor or nurse? I have been reading your posts and they are so informative. It gets so hard to know which direction to turn for these issues. You have been so helpful - thanks so much.
    Karen

  8. #8
    Join Date
    Aug 2006
    Posts
    1,574
    Thanks
    0
    Thanked 1 Time in 1 Post

    Default

    No, I work in the legal field, but about 70% of my job is medical malpractice issues, so I've taken medical courses as part of my job. The gallbladder I know about from personal experience - it was part of the way my lupus first presented, constant low-level nausea that would become really bad after I ate. I lost weight because it reached the point where even the smell of certain foods would make me sick - much like first-trimester pregnancy nausea. My GP told me it wasn't my gallbladder because I didn't have any of the usual abdominal pain, just a backache. The gastro doctor did a bunch of tests and told me I didn't have gallstones, but my gallbladder was only working at about 30% and my stomach was abnormally slow in emptying (gastroparesis, which can also cause nausea). When I had surgery to remove my gallbladder, the surgeon found my abdominal walls were covered with adhesions from serositis, which is what started them thinking about lupus. At that point I was referred to a rheumie. The gastro doctor also prescribed a drug called reglan for the gastroparesis, which he said was also lupus-related.

    I guess the point is don't let your doctor rule out gallbladder because you don't have gallstones or typical pain - ask for a heida scan to measure your gallbladder function. If you have recently lost weight, or if you are taking medications to lower your cholsterol, you may be at increased risk of gallbladder problems.

    Hope this helps.

  9. #9
    Join Date
    Jul 2006
    Location
    Illinois
    Posts
    82
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    I agree that you should check these sympoms with your doctor. Prednisone can be hard on the stomach, so that is a possability that should not be ignored, especially if you are having any stomach pain or dark stools. You should always take your prednisone with food. I would also wonder about Meniere's Disease. It is not very common, but then we already stepped out of the realm of being common. Nausea is a pretty common side effect with many medications, but it can also be a symptom of many disease processes. Tinnitus is not very common. The drug probably most notorius for causing ringing in the ears is aspirin. However, it can be caused by other drugs too. Often it means your dose is too high. I hope you get some answers and resolution soon.
    Laura

  10. #10
    Join Date
    Jan 2004
    Location
    Pacific Northwest
    Posts
    667
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    I also seem to get intermitent nausea with no apparent cause. It doesn't happen after eating, and sometimes I feel better after eating, and sometimes I can't eat due to the nausea. It usually passes quite quickly. It's frustrating, because I FEEL like it's related to Lupus, but it's hard to tell. None of my meds are new - I've been on all for more than 1 year. First, (3 years ago) I thought the nausea was from not eating enough and being on high doses of Cellcept and Prednisone. But, now I'm off Prednisone and on a low dose of Cellcept. The Plaquenil I started a year ago and Lisinopril I've been on for a long time, too.

    It seems like some things with my body I just have to accept as not explainable/fixable........
    Missy

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •